South Dakota, 2017

Hail in South Dakota, August 25, 2017

August 25, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced hail south of Mission.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced hail south of Mission.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 11:26 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 25, 11:26 AM CST, 3 hours 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1126 AM MDT Fri Aug 25 2017

.UPDATE...
Issued at 1012 AM MDT Fri Aug 25 2017

Current surface analysis shows frontal boundary/warm front
stretching from far northwest SD to north central NE. A cold
front extends from central SK to southern ID. Upper level analysis
shows flattening ridge to the east of the area, with zonal flow
and embedded shortwave energy from the northern Rockies to the
high plains. KUDX radar shows showers and a few thunderstorms over
northwest SD, with severe storms having just developed quickly
across southern Ziebach County, moving to the east-northeast.
Areas of low clouds and fog are dissipating over the SD plains,
with the most clouds still lingering to the north and east of the
Black Hills. Temps are in the 60s and lower 70s with mostly light
and variable winds.

The threat for storms and severe weather will continue to be most
favorable to the east of the Black Hills, especially toward south
central SD later today, as frontal boundary slowly moves eastward
across western and central SD. Weak low pressure is developing
along the boundary across southwest SD and will move east-
northeast through the afternoon and evening with the front. MLCAPE
values of 1000 to 2000 j/kg will be in place through the late
afternoon/early evening across much of western and central SD. A
stronger storm or two could also develop over the Black Hills area
this afternoon. Large hail and strong wind gusts will be the main
threats from any severe storms.

Main updates this morning were to adjust pcpn coverage and cloud
cover late this morning/early afternoon based on current trends.
Will leave high temps as is for now, with the coolest temps across
northwest SD and the Black Hills.

&&

.DISCUSSION...(Today Through Thursday)
Issued at 335 AM MDT Fri Aug 25 2017

Upper ridging sits across the upper Midwest this morning with near
zonal flow across the northwest CONUS. A series of waves are
crossing MT/WY into the CWA. KUDX radar shows showers and isolated
thunderstorms resulting from an upper wave crossing the CWA along
with strong theta e advection ahead of a surface low over eastern
MT/WY. Showers/storms early this morning will drift eastward mainly
across northwest into central SD. Another round of showers are
expected this afternoon as upper waves continue to cross the region.
Storms are initially expected to develop across the Black Hills.
With just a weak cap in place...storms should begin developing by
the early afternoon over the Hills...then push eastward into the
plains into the mid/late afternoon. Surface low will push eastward
into central SD by the afternoon with slightly cooler air pushing in
on its backside. This boundary will be across south central SD where
storms are expected to develop in the mid to late afternoon. MLCAPE
of 2000-3000 J/kg are expected with enough shear for supercell
development. Farther west back into the Black Hills area...some
strong to severe storms are possible, but the better shear will be
east over south central SD. PWATs are estimated to be in the 175%
range today over western SD...so think some storms could produce
locally heavy rainfall. Another wave could bring in additional
storms later tonight across northeast WY into western SD.

Models suggest a surface trough developing across the CWA Saturday
with storms developing across western SD in the afternoon. MLCAPE
will be weaker than today...but still enough shear will be available
for some storms to become strong or possibly severe along with
locally heavy rainfall. Strong upper ridging is then progged to
develop across the western CONUS with the region sitting under
northwest flow aloft. Also surface high pressure will develop across
the region resulting in dry weather through the first half of next
week. Better chances for storms are expected for the second half of
the week...but still generally dry weather is expected. Highs
through the forecast period will continue to be in the 80s.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1121 AM MDT Fri Aug 25 2017

Areas of IFR conditions in low stratus and scattered thunderstorms
over parts of northwestern and west central South Dakota are
expected to slowly shift east by 21Z, then mainly VFR conditions
will prevail with the exception of scattered thunderstorms from
the Black Hills through south central SD from late afternoon and
into the evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...26
DISCUSSION...13
AVIATION...15
Hazardous weather outlook, Aug 25, 12:10 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1210 PM MDT Fri Aug 25 2017

SDZ014-024>032-041>044-046-047-049-072-074-261300-
Ziebach-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
1210 PM MDT Fri Aug 25 2017 /110 PM CDT Fri Aug 25 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...and western
South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today and tonight.
Severe thunderstorms will be possible, especially across south
central South Dakota late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-073-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Southern Meade Co Plains-
1210 PM MDT Fri Aug 25 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today and tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-261300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1210 PM MDT Fri Aug 25 2017

This Hazardous weather outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms this evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 25, 11:46 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1146 AM MDT FRI AUG 25 2017

SDZ013-014-073-251830-
Ziebach SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
1146 AM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ZIEBACH AND EAST
CENTRAL MEADE COUNTIES UNTIL 1230 PM MDT...

At 1146 AM MDT, Doppler radar was tracking a strong thunderstorm near
Takini School, or 26 miles south of Faith, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Plainview, Bridger, Howes and Takini School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4457 10222 4474 10217 4479 10156 4458 10155
      4459 10166 4457 10174 4453 10181 4454 10189
      4453 10200
TIME...MOT...LOC 1746Z 274DEG 17KT 4464 10194

Rudge
Special weather statement, Aug 25, 12:30 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1230 PM MDT FRI AUG 25 2017

SDZ014-032-251930-
Ziebach SD-Haakon SD-
1230 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAAKON AND SOUTHERN
ZIEBACH COUNTIES UNTIL 130 PM MDT...

At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cherry Creek, or 28 miles south of Lantry, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cherry Creek and Takini School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4469 10113 4469 10116 4453 10116 4454 10185
      4472 10185 4480 10114
TIME...MOT...LOC 1830Z 272DEG 20KT 4462 10161

Rudge
Special weather statement, Aug 25, 2:01 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
201 PM MDT FRI AUG 25 2017

SDZ028-029-074-252045-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
201 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Elk Peak, or near Custer, moving southeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Custer, Keystone, northern Wind Cave National Park, Mount Rushmore
National Memorial, Stockade Lake, Legion Lake, Buffalo Corrals, State
Game Lodge, Crazy Horse Memorial, Sylvan Lake, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge, Black Elk Peak, Black Hills
Playhouse and Horse Thief Lake.

LAT...LON 4383 10365 4392 10347 4379 10317 4360 10342
TIME...MOT...LOC 2001Z 312DEG 9KT 4384 10352

Rudge
Local storm report, Aug 25, 2:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             1 NNW SHERIDAN LAKE     43.98N 103.47W
08/25/2017  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

EAGAN
Special weather statement, Aug 25, 2:47 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
247 PM MDT FRI AUG 25 2017

SDZ029-030-074-252130-
Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD-
247 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 330
PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
State Game Lodge, or 13 miles east of Custer, moving southeast at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fairburn, Buffalo Corrals, State Game Lodge, eastern Custer State
Park and northeastern Wind Cave National Park.

LAT...LON 4367 10348 4383 10337 4369 10288 4362 10300
      4348 10301 4348 10306
TIME...MOT...LOC 2046Z 297DEG 19KT 4372 10334

Rudge
Local storm report, Aug 25, 2:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       12 WNW CHERRY CREEK     44.67N 101.73W
08/25/2017  E5.00 INCH       ZIEBACH            SD   PUBLIC

            STILL RAINING AT THE TIME OF REPORT.

&&

SJR

The radar

The North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
August 25, 3:20 PM CST
Where
Todd County, 16.36 mi SSE of Mission
Measured
0.75 in hail
Reported by
Public
Coordinates
43.090, -100.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 709905.